This blog is dedicated to all the Porphyria patients worldwide.
The American Porphyria Foundation will provide updates and information here, as well as on the main site - http://porphyriafoundation.org
I spent my whole life with unexplained symptoms. Sometimes my legs would give out, and I would have back pain, abdominal pain, slurred speech, difficulties walking and so forth. When I was 16, doctors found a mass in my brain. After removing what they could, all my health problems were blamed on “post surgical changes.”
In 2005, the doctors began to wonder about other causes. I was sent to see a Gastroenteritis and diagnosed with pancreatitis. But there was no explanation for my abdominal pains that would come out of nowhere and then disappear. The doctors decided that is was due to a problem with my digestion and cut part of my bile duct. However, I landed back in the hospital with pancreatitis. Then nothing happened for about eight months.
At the end of July 2006, I began to have problems again. They put me on Reglan with the intention of running more tests and after about a week, I woke up feeling bizarre. I was in a haze and unable to function. I had called a friend and asked her to take me to the hospital. I turned to walk down the hall towards my bedroom so I could lie down, but my legs would not move. I remember standing there thinking “you bend the knee and extend the leg.” By the time I had dragged myself down the hall, my arms wouldn't cooperate and I fell over.
When the paramedics got the house I swear I asked if I was having a stroke. My son says I just lay there with my tongue hanging out, in and out of consciousness and seizure activity. I don't remember. The ER released me to my husband with the diagnosis “allergic reaction.” The following day I could not speak. Again, I went to the ER, but this time it was to a different hospital, one covered through our insurance. The doctor told my husband I was being over-medicated, and then a student at the hospital noticed the color of my urine and suggested to the doctor that my condition might be porphyria. She was correct!
I don't remember anything from the end of 2006 to 2008. Treatment for my symptoms made some things worse. I had been active in my church and home schooled other people’s children as well as my own, but I had to stop educating others and withdrew from some activities at church.
We have had a hard time finding doctors who will treat me. This disease is rare and doctors aren't experienced with it. With my new oncologist’s gentle touch and the support of the staff at our new hospital, I have become more active. I am not spending as much time in the hospital, and I still home school my children, write curriculum and resource guides, and do crafts for craft fairs and whatever else I can to support the church and help others. I do all of these activities from my bed because I am too weak and have too much pain to leave the bedroom for long stretches and I get sick so easily. But I do like to have some level of activity in my life and so I try to contribute where I can while being careful of my health.
Q & A WITH PORPHYRIA EXPERT, DR. BRUCE
WANG, UCSF The APF asked our Facebook friends for their top questions they
would ask a porphyria expert.
The following questions were submitted
to Dr. Wang for his responses ...
Q. Does EPP give us bad teeth? Also, do people with EPP
get stomach pains or is that with the other porphyias?
A. The porphyrin that accumulates in EPP patients is protoporphyrin
IX, which does not cause discoloration to teeth or abdominal pain.
The type of porphyria that leads to discolored teeth is Congenital
Erythropoietic Protoporphyria. The porphyrias that lead to episodic
abdominal pain attacks are the acute hepatic porphyrias.
Q. I have EPP and I have a severe reaction on my hands
and lips. Do I seek urgent care? Also, what can you even do
when you burn your lips?
A. The acute reactions to sunlight in EPP can be very severe and,
unfortunately, there are not many effective options to treat the
symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDS such as